Severe. These medicines may interact and cause very harmful effects and are usually not taken together. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
St. John's wort may cause your body to process nifedipine more quickly.
What might happen:
St. John's wort may reduce the beneficial effects of your nifedipine.
What you should do about this interaction:
Let your healthcare professionals (e.g. doctor or pharmacist) know that you are taking St. John's wort. You should report any increase in your blood pressure or chest pain to your healthcare professional. Your doctor may want to change your calcium channel blocker dose or you may need to stop taking St. John's wort. Let your healthcare providers know if you stop taking St. John's wort while you are taking your calcium channel blocker.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.Reference:1.Adalat (nifedipine) US prescribing information. Bayer Healthcare Pharmaceuticals Inc. February, 2011.